Wisconsin, 2011

Damaging Winds and Heavy Rain in Wisconsin, August 6, 2011

August 6, 2011 · NWS GRB · 6 events in 4 counties and zones

Weak convergence near the surface, an upper level storm system and unstable air produced a small bow echo that moved through central and east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Weak convergence near the surface, an upper level storm system and unstable air produced a small bow echo that moved through central and east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 6, 2:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SAT AUG 6 2011

.SHORT TERM...TONIGHT AND SUNDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A BROAD SURFACE
LOW PRESSURE MOVING OVER THE SOUTHERN HALF OF MINNESOTA THIS
AFTERNOON.  NORTH OF THE LOW...LEAD SHORTWAVE IMPULSE IS GENERATING
A CLUSTER OF SHOWERS AND STORMS THAT HAVE BEGUN TO PUSH INTO
NORTH-CENTRAL WISCONSIN.  THE STORMS REMAIN BELOW SEVERE
LIMITS...BUT HAVE BEEN BUILDING INTO AN AREA OF 1K J/KG OF ML CAPE
AND NO CIN OVER WEST CENTRAL WISCONSIN.  NOT OUT OF THE QUESTION
THAT AN ISOLATED DAMAGING WIND GUST COULD OCCUR THROUGH EARLY THIS
EVENING OVER N-C WISCONSIN WITH ANY STORMS.  ADDITIONAL STORMS HAVE
BEGUN TO FIRE OVER THE U.P. ALONG A COOL FRONT WHICH CONNECTS TO THE
SURFACE LOW.  AS A SHORTWAVE TROUGH OVER THE PLAINS PUSHES A SURFACE
LOW INTO THE STATE TONIGHT...THUNDERSTORM POTENTIAL IS THE MAIN
FORECAST CONCERN.

TONIGHT...OPERATIONAL MODELS NOT IN THE BEST OF AGREEMENTS WITH THE
TRACK OF A SURFACE LOW ACROSS THE NORTHERN MISSISSIPPI VALLEY
TONIGHT...SO STUCK WITH A MIDDLE OF THE ROAD APPROACH AND HPC'S
PREFERRED GUIDANCE INCLUDING THE SREF AND GFS.  SE MOVING SHORTWAVE
TROUGH WILL DRIVE A SURFACE LOW FROM NORTHERN MISSISSIPPI VALLEY TO
WEST-CENTRAL WISCONSIN.  A LEAD SHORTWAVE IMPULSE WILL TRACK OVER FAR N-C
WISCONSIN WITH SHOWERS AND STORMS THROUGH EARLY THIS EVENING AND
HAVE EXPANDED AND INCREASED POPS OVER CENTRAL WISCONSIN TO ACCOUNT
FOR A SOUTHWARD TREND TOWARDS THE INSTABILITY.  AN ISOLATED DAMAGING
WIND GUST CANNOT BE RULED OUT WITH THESE STORMS AS DAYTIME
INSTABILITY LINGERS INTO THIS EVENING OVER NORTH-CENTRAL WISCONSIN.
ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP AHEAD OF THE LOW
OVER CENTRAL MINNESOTA OR WESTERN WISCONSIN LATER THIS AFTERNOON OR
EARLY THIS EVENING WHICH WILL TRACK ESE TOWARDS CENTRAL WISCONSIN
THIS EVENING AND EASTERN WISCONSIN OVERNIGHT.  DAYTIME INSTABILITY
WILL SUBSIDE THIS EVENING AND GET PUSHED SOUTH...AND ELEVATED
INSTABILITY WILL ALSO GRADUALLY WEAKEN WITH TIME.  WILL STILL HAVE
PLENTY FOR SHOWERS AND STORMS...WHICH COULD DROP SOME DECENT
RAINFALL TOTALS...SMALL HAIL...AND MODERATELY GUSTY WINDS.

SUNDAY...LOW PRESSURE MOVES OVER CENTRAL WISCONSIN INTO LOWER
MICHIGAN.  SHOWERS WILL BE LIKELY ALONG AND TO THE NORTH OF THE
SURFACE LOW TRACK...FROM ABOUT WAUSAU TO GRB.  CANNOT RULE OUT
THUNDER AHEAD OF THE LOW EITHER...BUT SEVERE CHANCES LOOK TO BE EAST
OF THE REGION. SHOWERS AND A FEW STORMS WILL BE SLOWLY EXITING IN
THE AFTERNOON FROM WEST TO EAST WITH THE MOVEMENT OF THE SHORTWAVE
TROUGH AXIS.  LOWERED TEMPS ACROSS THE NORTH FIGURING CLOUDS AND
SHOWER ACTIVITY WILL KEEP TEMPS COOL.  HIGHS RANGING THROUGH THE 70S.

.LONG TERM...MONDAY THRU NEXT SATURDAY.
TRANSISTION INTO WNW UPPER FLOW CONTINUES DURING FIRST PART OF
PERIOD AS SERIES OF SHORTWAVE TROFS MOVE ACROSS N GREAT LAKES
REGION. TEMPS WILL AVERAGE A BIT BELOW NORMS WITH A COUPLE OF
CHANCES OF PRECIP AHEAD OF TROFS. 06/12Z MODELS IN GENERAL
AGREEMENT ON THIS TRANSITION AND OVERALL TIMING OF SHORTWAVES.

SIGNIFICANT MODEL DIVERGENCE STARTS TO SHOW UP AT END OF PERIOD
(AND BEYOND THIS FORECAST) WITH RESPECT TO LARGE UPPER LOW OVER
HUDSON BAY. 06/12Z GFS BRINGS SLUG OF VERY COOL AIR INTO GREAT
LAKES LATE IN THE WEEKEND AS LOBE OF ENERGY ROTATES ACROSS
REGION. PREV GFS AND ECMWF SLIDE LOW E AND BUILD UPPER RIDGE BACK
TOWARD CENTRAL PART OF CONUS.

PREVIOUS FORECAST OVERALL WAS IN GOOD SHAPE THRU END OF THE WEEK SO
LITTLE ADJUSTMENT WAS NEEDED. 06/12Z GFS MOS TEMP GUID SEEMED A
COUPLE DEGS ON THE HIGH SIDE AFTER MONDAY FOR SEVERAL SITES. STAYED
CLOSE TO PREVIOUS FORECAST TEMPS. DID ADJUST MAX TEMPS FOR MONDAY
UP A DEG OR SO WITH WEAK WAA AND SOME SUN AHEAD OF LATE MON/TUE
SYSTEM.
&&

.AVIATION...THUNDERSTORM COMPLEX MOVING OVER NW WISCONSIN WILL
APPROACH RHI AROUND MID-AFTERNOON AND EXIT BY EARLY THIS EVENING.
ANTICIPATE A LULL IN THE ACTION THIS EVENING BEFORE LOW PRESSURE
APPROACHES FROM THE WEST.  MODELS HAVE VARIED TIMING IN REGARDS WHEN
THE 2ND ROUND OF PRECIP ARRIVES.  USED THE SREF/GFS TO APPROX. THIS
TIMING...WHICH BRINGS SHOWERS AND THUNDERSTORMS INTO THE CENTRAL
WISCONSIN TAF SITES DURING THE OVERNIGHT HOURS...AND INTO THE
EASTERN TAF SITES LATE TONIGHT.  SOME FOG POSSIBLE AT GRB/ATW BEFORE
THE PRECIP ARRIVES.  SHOWERS AND LOW CIGS/VSBYS TO LINGER INTO
TOMORROW MORNING...THEN IMPROVING CONDITIONS TOMORROW AFTERNOON.
&&

.MARINE...TRACK OF SURFACE LOW WILL BE CRITICAL TO POTENTIAL SMALL
CRAFT ADVISORY CONDITIONS...WHICH ISNT NAILED DOWN YET BY THE LATEST
GUIDANCE.  CURRENT THINKING WILL BRING THE LOW ACROSS NW TO EC
WISCONSIN...WHICH WILL KEEP A BAGGIER PRESSURE GRADIENT THROUGH
TOMORROW...AND A LIGHTER WIND REGIME.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MPC/JKL
Hazardous weather outlook, Aug 6, 1:28 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
228 PM CDT SAT AUG 6 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
228 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. ALTHOUGH AN ISOLATED DAMAGING WIND
GUST WILL BE POSSIBLE OVER CENTRAL AND NORTH-CENTRAL WISCONSIN
THROUGH THIS EVENING...MAINLY GUSTY WINDS TO 40 MPH...SMALL HAIL AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL AND NORTH-CENTRAL
WISCONSIN THIS EVENING.

LMZ521-522-541>543-071930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
228 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SOME OF THESE
STORMS MAY PRODUCE GUSTY WINDS THAT POSE A HAZARD TO BOATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MPC/JKL

In the hours before

Special weather statement, Aug 6, 3:18 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
418 PM CDT SAT AUG 6 2011

WIZ018-019-062215-
LANGLADE-LINCOLN-
418 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPIRIT...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  IRMA AROUND 435
  PARRISH BY 510 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TE

The radar

The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Lincoln

When
August 6, 3:55 PM CST to 4:30 PM CST
Where
Lincoln County, Merrill
Reported by
Trained Spotter
Coordinates
45.180, -89.680

More than an inch of rain, 1.27 inches, fell in Merrill in 35 minutes.

Thunderstorm Wind, Lincoln

When
August 6, 4:12 PM CST
Where
Lincoln County, 3.76 mi S of Heller
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.176, -89.507

Thunderstorm winds downed 2 to 6 inch diameter trees on Cain Creek Road near State Highway 64, east of Merrill.

Heavy Rain, Marathon

When
August 6, 5:13 PM CST
Where
Marathon County, 1.47 mi SSW of Schofield
Reported by
Trained Spotter
Coordinates
44.880, -89.610

More than an inch and a half of rain, 1.55 inches, fell in Rothschild in 30 minutes.

Thunderstorm Wind, Shawano

When
August 6, 5:19 PM CST
Where
Shawano County, Mattoon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.000, -89.030

Thunderstorm winds downed several trees and power lines in Mattoon causing damage to some structures, including the concession stand and dugout at a local ballpark.

Thunderstorm Wind, Shawano

When
August 6, 5:32 PM CST
Where
Shawano County, 2.4 mi SW of Morgan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.860, -88.860

Thunderstorm winds downed trees and power lines east of Bowler.

Thunderstorm Wind, Outagamie

When
August 6, 6:18 PM CST
Where
Outagamie County, 1.97 mi E of Sugar Bush
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.480, -88.690

A spotter measured a 58 mph thunderstorm wind gust north of New London, near Sugar Bush.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343928, 339431, 339406, 339433, 339434, 339435.